A Hard Habit to Break by Cliff Le Clercq
AS a result of our recent two-part series on depression I have been asked for informationabout the best way to stop taking anti-depressants and tranquillisers. The subject is a minefield and starts with a warning. Never stop these kind of drugsabruptly. Doing so can be psychologically traumatic and dangerous without help. Ifrequently hear clients say that they don't like the way the pills make them feel. Oftenthese drugs have been prescribed for anxiety, depression or some emotional upset orbereavement. This involves a whole host of medications which can have bad side effects and can bedifficult to stop taking. Involuntary tranquilliser addiction is particularly difficult to getyour head around as lay person as most people trust what they have been given. Some people can stop taking SSRI anti-depressants without any discomfort but others canexperience nightmarish consequences in withdrawal. Our reaction depends on ourpersonalities and whether we are addictive. Stress and Anxiety - How Benzodiazepines work
Some of us will use a single aspirin to get rid of a headache while others may have to usemore to achieve the same relief. Often, by the time I see a client they are fed up withtaking medication, cannot cope and will say: ‘I just want to get back to my old self.’If you are taking medication and you feel fine then carry on but if you are still down,confused or numbed out then therapy may be indicated. No drug in the world can makeyour issues go away even if they mask them temporarily so persistent issues needaddressing. If, however, you are on Benzodiazepines then you will need to withdraw slowly andcarefully before therapy can be effective. These drugs are cynically called minortranquillisers, though I don’t think there’s anything minor about them. They areextremely addictive and a person can become hooked very quickly. They work by impairing the ability of receptors in the brain to receive stress-stimulatingmessages from your outside world. In an anxious person this quickly has the effect ofproviding a sense of well being because the body’s natural chemicals for coping withpain and stress (endorphins) have less to contend with. The perception is one of feelingcalmer, but here is the trap. This process does not continue indefinitely. Endorphins are controlled by a ‘use-it orlose-it’ mechanism and, gradually, the quality of available endorphins is drasticallyreduced. This results in a renewed and deeper anxiety than before and a sufferer mayreturn to their doctor and ask for a higher dose in the belief that this will relieve thesymptoms. In addition to the effect on receptors and endorphins, Benzodiazepines alsoalter the precisely balanced adrenaline reflex, which normally responds to danger signalsto produce the natural fight or flight response. The drug throws this delicate balance intoconfusion, producing random and inappropriate bursts of adrenaline resulting in panicattacks and fear of what this perceived sensation of panic means. This can be confusing for someone who is already in a bad state. Not being able to trustyour own sensations is scary and fear of further imbalance and chaos will make a personfeel useless in no time. Impaired concentration and being unable to work are alldepersonalising.
The good news is that all symptoms of long-term use of benzodiazepines appear to bereversible. With time and care the journey back can begin. The supporter can work with aclient’s needs to provide accurate information, reassurance and a place of safety for theperson to be themselves and pour out their fears. Withdrawal can take several months andsometimes up to a year. Anti-Depressants - SSRIs
Anti-depressants are another commonly prescribed item which some people can developserious problems with. In particular they can drastically reduce Libido and the ensuingaffects on intimacy are disastrous. It is claimed by the manufacturers that the group of drugs, called Serotonin reuptakeinhibitors (SSRI) are safe and non-addictive. For some that may be true, but for othersthey are the drugs from hell. Ask anyone who has tried to stop taking them and can’tbecause of the withdrawal symptoms. These include dizziness and ‘electric head’ – whicha client described to me as ‘like the brain having goose pimples’. Other symptomsinclude tingling and sharp head pains, nausea, spasms, tremors, agitated and broken sleeppunctuated with vivid dreams, hallucinatory and auditory disturbances, wild mood swingswithout warning, bad temper, flu-like feelings, fatigue, sweating and personality changes- All highly undesirable. Are these withdrawal symptoms or the original problem?
There are three ways to tell SSRI withdrawal from the nervous problems that they wereprescribed for in the first place. Firstly, if the problem begins immediately upon reducing or halting a dose, or withinhours or days of doing so, then it is likely to be withdrawal. Secondly, if the nervousness or odd feelings that appear on reducing the SSRI clear upwhen you are put back on them or the dose is increased this points to a withdrawalproblem. When the original problems return they take a long time to respond to treatmentwhereas there is a fairly immediate response to the medication. When resumed, as youcan see, it can be really difficult for the sufferer to work out what is happening to thembecause there are so many variables. The final way to distinguish withdrawal is that although the features may overlap with theoriginal problem there will be the tell-tale physical signs mentioned before, such as thetingles and mood swings. There are also people who begin treatment with SSRIs and aresimply unable to stop whatever approach they take. Others may stop yet have months ofdistress. It is important to recognise the latter possibility in order to avoid punishing yourself. Thisis where specialist help, counselling and therapy are needed. While this is a big and complex subject there are answers and I hope some have beenanswered here at least. Medication can provide benefits for some people but for others the problems andwithdrawal could prove to be worse than the original problem, which could have beentreated with patience and therapy. Doctors are expected to know about everything from warts to wombs and beyond and ashortage of time is against many.
You must remember that you are the client and you have the right to discuss andchallenge your treatment if it feels worse than the problem it was meant to treat. If youfeel disempowered and worn down ask a clear-thinking friend to help or e-mail us foradvice, free of charge. Email: [email protected] or Tel: +44 (0)1534888456. Generic names and common titles of medication: Benzodiazepines: Diazepam=Valium Lorezepam=Ativan Flunitrazepam=Rohypnol Chlordiazepoxide=Librium Nitrazepam=Mogadon Flurazepam=Dalmane Alprazolam=Xanax Temazepam=Restoril Serotonin reuptake inhibitors: UK trade name: Prozac Seroxat Lustral Cipramil Cipralex Faverin Effexor Venlafaxine in doses up to 150 mg is an SSRI. However, over 150mg it also inhibits noradrenaline reuptake.
By Cliff Le Clercq M.B.S.CArticle originally published on Friday 8th June 2007 in the Jersey Evening Post
The term "chemical compound" is not defined for purposes of the exemption from tax for this item under section 212.08(2)(a), F.S., so the plain and ordinary meaning of the words must be considered. The term "chemical" is defined as "a substance.obtained by a chemical process, prepared for use in chemical manufacturing or used for producing a chemical effect." W
MOZAMBIQUE CIVIL AVIATION TECHNICAL STANDARDS MOZ-CATS-MR MEDICAL REQUIREMENTS Mozambique Civil Aviation Technical Standards – Part 67 – Medical Requirements MOZAMBIQUE CIVIL AVIATION TECHNICAL STANDARDS: CATS Each Chapter is re-printed from the amended page onwards. Parts Title Control Date MOZ-CATS-FCL63 Flight Engineer Licensing MOZ-CATS-GSPL Ground Service